Alert archive / Georgia / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 170, NWS Tallahassee, FL

June 14, 2022Berrien County, Irwin County, Tift County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 14, 2022, 2:27 PM EDT for Berrien County, Irwin County, Tift County, Georgia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2022, 2:27 PM EDT (18:27 UTC)
Expired
Jun 14, 2022, 3:15 PM EDT
In force
48 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Berrien County, GA, Irwin County, GA, Tift County, GA

The radar

The Moody AFB radar (KVAX), 70 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 12:17 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2022-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1824 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2022-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1824 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 1:40 PM EDT, 47 minutes earlier.

Area forecast discussion, Jun 14, 1:40 PM EDT, 47 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
140 PM EDT Tue Jun 14 2022

...DANGEROUS HEAT TO CONTINUE TO IMPACT THE AREA THIS WEEK...
...SEVERE THUNDERSTORM WATCH IN EFFECT FOR MOST OF OUR GEORGIA
COUNTIES...

.UPDATE...

The Storm Prediction Center has issued a Severe Thunderstorm Watch
for all but our southern row of Georgia counties until 8 PM ET.
Scattered thunderstorms are beginning to develop across our
northern GA counties and along the coast as well. An MCS may
organize and move through our GA counties late this afternoon into
the evening. Damaging wind gusts is the primary severe hazard
today into the evening. A Slight Risk of severe weather (level 2
of 5) is in place for southwest and south central GA with a
Marginal Risk (level 1 of 5) for areas east and north of Andalusia
to Mayo.

&&

.AVIATION...
[Through 18Z Wednesday]

Scattered thunderstorms are developing near all terminals but DHN
this afternoon. This will continue through the afternoon into the
early evening. An organized squall line may develop to the
northeast of the area and move southwesterly toward ABY late this
afternoon into the early evening. Some of these storms could be
strong to severe with strong winds possible. There is low
confidence as to how far southwest this line may get, but TLH and
VLD have greater chances of storms than DHN and ECP. After about
02z, most storms will fade with storms not redeveloping until
after the TAF period.

&&

.PREV DISCUSSION [1045 AM EDT]...

.NEAR TERM [Through Tonight]...

The main concerns today will be dangerous, advisory-level
heat and a high amount of uncertainty regarding evolution
of the severe weather threat this afternoon and evening.

First, patchy fog is possible again this morning, highest
coverage near I-10 northward into our southern tier of
AL and GA counties. This should dissipate around 8 AM ET.

A Heat Advisory continues for the entire tri-state area
today from 11 AM ET to 7 PM ET due to fairly widespread
Apparent Temperatures/Heat Indices of 105 to 110 degrees,
which will be a few degrees higher on average compared
to yesterday. The heat will be dangerous to vulnerable
populations and those that are not acclimated to the
early season heat.

Showers and possibly some embedded thunder this morning
near the coast over the Gulf Waters may be capable of
brief waterspouts, given a favorable west-southwest low-
level flow regime and climatology. Shower and thunder-
storm coverage is expected to increase this afternoon
and evening as the sea-breeze front moves inland, with
the greatest coverage weighted in the FL Big Bend and
Southwest GA, where a mid-level shortwave may enhance
activity. Meanwhile west of here, coverage should be
more limited, due to light northerly 850 hPa flow that
will likely impede the northward progress of the sea-
breeze. PoPs are generally close to climo in the 30-50
pct range, highest in the FL Big Bend and Southwest GA.
Given the combination of ample moisture, instability,
and drier air plus elevated winds aloft, storms will be
capable of isolated damaging winds, especially in South-
east AL and Southwest GA, where SPC maintains a marginal
risk. This activity should be scattered and propagate
in an westerly direction. To this point, we are fairly
confident in the forecast.

The uncertainty regarding the evolution of the severe
weather threat this afternoon and evening is with the
added potential for a Mesoscale Convective System (MCS)
to possibly impact the tri-state area, in addition to the
aforementioned scattered activity above. Some of the
CAMS, such as the ARW and NSSL, develop an MCS north of
the tri-state in the lower Appalachians and propagate it
southward into the area late this afternoon and evening,
between 4 PM ET and Midnight ET. This development is
in response to the cold pool associated with an ongoing
MCS moving into the Middle Atlantic, with a resulting
potential new MCS propagating south along the east flank
of the deep layer ridge. While this has a lower potential
of occuring, if it does occur, the impact would be greater
than what is currently forecast, i.e., possibly requiring
an upgrade from the current marginal risk. Overall, the
confidence is low in how this potential MCS could evolve
and potentially impact the region. Please stay tuned to
later forecasts, and be prepared to adjust outdoor plans
this afternoon and evening accordingly.

.SHORT TERM [Wednesday Through Thursday]...

A tricky forecast is at play on Wednesday and Thursday as a
strong upper level ridge controls the sensible weather pattern.
Despite this uncertainty there are two primary weather concerns
that folks should monitor on Wednesday and Thursday, and beyond.
The first will be the potential for dangerous heat to develop, and
the second will be the potential for isolated strong to severe
storms.

Lets talk about the heat first, as the upper level ridge to our
north strengthens through the middle of week, hot temperatures
are anticipated to develop while muggy conditions at the surface
easily drive heat indices to at least 110 F. Depending on how
quick conditions evolve in the afternoon, especially in regards
to storm development, it would not be surprising to localized
areas hit 115 F on the heat index briefly. These heat indices will
be the hottest of the year so far for the region and despite the
hardy nature of us southern folk to the heat and humidity, extra
care must be taken if you must partake in outdoor activities.

Second item of concern, especially through the middle of the week
will be the development of thunderstorms. Despite a strong upper
level ridge in place north of the region, preciptable waters above
normal and steep lower level lapse rates due to the hot
temperatures will allow the potential for isolated damaging wind
gusts in any storms that develop. Of additional concern will be
the potential for a greater severe threat due to more organized
complexes of storms advecting in from the northeast/east. The
potential source of these organized storms could come from the
development of an MCS in storms that form northeast of the area
across the Carolinas and the Appalachian Mountains. In these
areas, substantial instability will be present and thunderstorm
development is likely. Due to the northeast flow in the mid-
levels, should these storms grow organized and move south into our
area, sufficient instability and steep low level lapse rates
could support the maintenance of these storms and lead to a
greater severe threat across our area (as indicated by a few hi-
res models). It's something to watch, but is a low confidence
forecast for Wednesday, especially given that this severe
potential is highly dependent on convective trends that have yet
to form.

.LONG TERM [Thursday Night Through Tuesday]...

The hot temperatures continue to be a concern through the extended
period with no relief in sight. With the absence of any
significant weather pattern change through at least Saturday, the
heat is only expected to get slowly worse each day. With low-level
moisture still hanging around across the area, expect heat
indicies, especially across Florida, to easily reach into the
110-115 F range with widespread high temperatures in the upper
90s to around 100 across inland regions, with a very muggy low to
mid 90s along the coast. Rain chances will stick around on Friday,
but they'll become more isolated through the weekend as drier
mid-level air helps to supress more widespread activity through
the weekend.

Looking ahead to the end of the weekend and early next week,
chances are increasing that the heatwave about to begin will
remain in place with widespread high temperatures in the mid to
upper 90s likely. Unfortunate news to those looking for any
relief.

.MARINE...

Westerly flow at the low levels through Wednesday will keep seas
slightly elevated around 1 to 3 feet. This should keep mostly
favorable boating conditions in place through the period. The main
concern will be any thunderstorm activity that moves into marine
waters from land areas in the afternoon. Boaters should pay close
attention to storm trends, and their severity, each afternoon
while out on the Gulf to be sure they can reach port should an
organized group of severe storms develop over land and move into
area waters.

.FIRE WEATHER...

A chance of typical, summertime showers and thunderstorms
each day, especially during the afternoon and evening.
Some storms today could be strong to severe, with gusty,
erratic winds. The main fire weather concern will be
low dispersions today for portions of the Florida Big
Bend and Panhandle, and Southeast Alabama. A prolonged
period of dangerous heat and humidity is expected, which
will result in Apparent Temperatures/Head Indices around
100 to 110 degrees much of this week.

.HYDROLOGY...

Generally light rainfall amounts are forecast over the next
several days and area rivers are in good shape. However, daily
chances for showers and thunderstorms, with the potential for some
to be strong, capable of producing locally heavy downpours, and
subsequent minor/nuisance flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  96  74  97  74 /  30  40  20  30  10
Panama City   76  91  75  92  76 /  20  40  10  20  10
Dothan        73  95  73  95  74 /  40  50  20  40  20
Albany        75  99  75  98  76 /  50  40  20  30  20
Valdosta      73  97  73  97  73 /  40  40  20  30  10
Cross City    74  96  73  97  73 /  20  30  10  30  10
Apalachicola  76  90  76  90  77 /  20  20  10  20  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 8 PM EDT /7 PM CDT/ this evening for Calhoun-
     Central Walton-Coastal Bay-Coastal Dixie-Coastal Franklin-
     Coastal Gulf-Coastal Jefferson-Coastal Taylor-Coastal
     Wakulla-Gadsden-Holmes-Inland Bay-Inland Dixie-Inland
     Franklin-Inland Gulf-Inland Jefferson-Inland Taylor-Inland
     Wakulla-Jackson-Lafayette-Leon-Liberty-Madison-North Walton-
     South Walton-Washington.

     High Rip Current Risk until midnight EDT /11 PM CDT/ tonight for
     Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...Heat Advisory until 8 PM EDT this evening for Baker-Ben Hill-
     Berrien-Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-
     Early-Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-
     Quitman-Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.

AL...Heat Advisory until 7 PM CDT this evening for Coffee-Dale-Geneva-
     Henry-Houston.

GM...None.
&&

UPDATE...Young
NEAR TERM...LF
SHORT TERM...Dobbs
LONG TERM...Dobbs
AVIATION...Young
MARINE...Dobbs
FIRE WEATHER...LF
HYDROLOGY...Dobbs

In the hours before

Special weather statement, Jun 14, 2:17 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
217 PM EDT Tue Jun 14 2022

GAZ130-131-141845-
Irwin GA-Ben Hill GA-
217 PM EDT Tue Jun 14 2022

...A strong thunderstorm will impact portions of southeastern Irwin
and southeastern Ben Hill Counties through 245 PM EDT...

At 216 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ambrose, moving south to southwest at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ocilla, Wray, Ashton and Osierfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
south central Georgia.

&&

LAT...LON 3166 8301 3164 8301 3164 8303 3162 8303
      3161 8306 3155 8306 3148 8311 3148 8327
      3150 8334 3175 8316 3168 8300 3166 8300
TIME...MOT...LOC 1816Z 021DEG 14KT 3163 8307

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Haner

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 4:56 AM EDTRip Current StatementTAEBay, Franklin, Gulf, Walton19 hr
Jun 14, 3:17 PM EDTHeat AdvisoryTAEBay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more29 hr
Jun 14, 4:45 PM EDTSpecial Weather StatementTAEJefferson, Madison45 min
Jun 14, 5:17 PM EDTSevere Thunderstorm WarningTAEJefferson, Madison43 min
Jun 14, 5:19 PM EDTSpecial Weather StatementTAEGadsden, Leon26 min
Jun 14, 5:39 PM EDTSevere Thunderstorm WarningTAECalhoun, Gadsden, Jackson, Liberty66 min
Jun 14, 5:41 PM EDTSevere Thunderstorm WarningTAEGadsden, Leon49 min
Jun 14, 5:44 PM EDTSevere Thunderstorm WarningTAEJefferson, Lafayette, Madison, Taylor61 min
Jun 14, 5:48 PM EDTSpecial Weather StatementTAEGadsden, Liberty27 min
Jun 14, 6:07 PM EDTSevere Thunderstorm WarningTAECalhoun, Gadsden, Leon, Liberty, Wakulla38 min
Jun 14, 6:13 PM EDTSpecial Marine WarningTAE3 hr
Jun 14, 6:16 PM EDTSevere Thunderstorm WarningTAEBay, Calhoun, Holmes, Jackson, Washington59 min
Jun 14, 6:19 PM EDTAreal Flood AdvisoryTAELeon116 min
Jun 14, 6:42 PM EDTSpecial Weather StatementTAEDixie, Lafayette, Liberty, Taylor, Wakulla33 min
Jun 14, 6:58 PM EDTSevere Thunderstorm WarningTAEBay, Holmes, Walton, Washington57 min
Jun 14, 7:09 PM EDTSpecial Weather StatementTAECalhoun, Franklin, Gulf, Liberty, Wakulla66 min
Jun 14, 7:10 PM EDTSpecial Marine WarningTAE3 hr
Jun 14, 2:17 PM EDTSpecial Weather StatementTAEBen Hill28 min
Jun 14, 2:34 PM EDTSpecial Weather StatementTAETift26 min
Jun 14, 2:52 PM EDTSpecial Weather StatementTAELee, Worth23 min
Jun 14, 3:09 PM EDTSevere Thunderstorm WarningTAEBerrien, Colquitt, Cook, Irwin, Tift, Turner and 1 more66 min
Jun 14, 3:24 PM EDTSpecial Weather StatementTAEDougherty, Lee, Terrell51 min
Jun 14, 3:35 PM EDTSevere Thunderstorm WarningTAEBerrien, Brooks, Colquitt, Cook, Lanier, Lowndes55 min
Jun 14, 3:46 PM EDTAreal Flood AdvisoryTAEDougherty119 min
Jun 14, 3:51 PM EDTSevere Thunderstorm WarningTAEBaker, Calhoun, Dougherty, Miller, Mitchell69 min
Jun 14, 4:15 PM EDTSevere Thunderstorm WarningTAEBrooks, Colquitt, Lanier, Lowndes, Mitchell, Thomas60 min
Jun 14, 4:24 PM EDTSevere Thunderstorm WarningTAEDecatur, Grady81 min
Jun 14, 4:25 PM EDTSevere Thunderstorm WarningTAEBaker, Calhoun, Early, Randolph65 min
Jun 14, 4:40 PM EDTSpecial Weather StatementTAEClay65 min
Jun 14, 4:53 PM EDTSevere Thunderstorm WarningTAEBaker, Early, Miller, Mitchell, Seminole52 min
Jun 14, 5:02 PM EDTSevere Thunderstorm WarningTAEClay58 min
Jun 14, 5:26 PM EDTAreal Flood AdvisoryTAEClay2 hr
Jun 14, 5:28 PM EDTSevere Thunderstorm WarningTAEDale47 min
Jun 14, 6:14 PM EDTSpecial Weather StatementTAEDale, Henry46 min
Jun 14, 6:36 PM EDTSevere Thunderstorm WarningTAECoffee39 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.